Background: The risks of antiarrhythmic therapy are increasingly recognized, but the risks associated with the initiation of antiarrhythmic therapy in patients hospitalized for atrial fibrillation are poorly defined. Objective: To determine the incidence, time course, and predictors of adverse cardiac events that require intervention during initiation of antiarrhythmic drug therapy for atrial fibrillation. Design: Retrospective chart review. Setting: University hospital. Participants: 417 consecutive patients who underwent a total of 597 drug trials during a total of 550 hospitalizations for atrial fibrillation. Intervention: Initiation of therapy with antiarrhythmic drugs: procainamide (189 trials), quinidine (179 trials), disopyramide (20 trials), propafenone (110 trials), flecainide (2 trials), sotalol (72 trials), and amiodarone (25 trials). Electrical conversion was performed during 247 trials. Measurements: Incidence of adverse events and daily hazard rate were measured. Logistic regression was done to identify risk factors. Results: During the 597 drug trials, 80 (13.4%) cardiac adverse events occurred in 73. Patients. The risk was greatest during the first 24 hours of therapy. Bradyarrhythmias were the most common adverse event, occurring in 47 trials (7.9%); prolongation of the QT interval warranting discontinuation of drug therapy (9 trials; 1.5%) and ventricular arrhythmias (8 trials; 1.3%) were less frequent. In multivariate analysis, previous myocardial infarction was associated with increased risk (odds ratio, 1.90 [95% CI, 1.05 to 3.43]) and the association between older age and increased risk (odds ratio, 1.29 per decade [CI, 0.97 to 1.72]) was of borderline statistical significance. Conclusions: A significant risk for cardiac adverse events exists during initiation of antiarrhythmic therapy in patients hospitalized for atrial fibrillation. Observation with electrocardiographic monitoring seems advisable for 24 to 48 hours during initiation of antiarrhythmic therapy, particularly for elderly patients and patients who have previously had myocardial infarction.
|Original language||English (US)|
|Number of pages||4|
|Journal||Annals of internal medicine|
|State||Published - Aug 15 1997|
ASJC Scopus subject areas
- Internal Medicine